Drug-induced aortitis of the subclavian artery caused by pegfilgrastim: a case report

Surg Case Rep. 2021 Aug 26;7(1):197. doi: 10.1186/s40792-021-01282-9.

Abstract

Background: Pegfilgrastim is a modified version of granulocyte-colony stimulating factor (G-CSF), with a polyethylene glycol (PEG) that prolongs its half-life in peripheral blood. It is prophylactically administered during chemotherapy to prevent severe febrile neutropenia. G-CSF-related aortitis is a rare side effect but reports of this disease have been increasing in recent years, probably due to PEGylation. Herein, we report a case who developed pegfilgrastim-induced aortitis, localized to the right subclavian artery, during adjuvant chemotherapy. Her condition recovered without the use of steroids.

Case presentation: A 58-year-old woman was diagnosed with invasive ductal carcinoma of the left breast. She had a medical history of contralateral breast cancer and pyelonephritis. Following curative surgery for her left breast cancer, she received adjuvant chemotherapy. Two days after the first course of dose-dense paclitaxel, pegfilgrastim was used as planned. Eight days after the administration of pegfilgrastim, she developed a high fever of 38 °C and visited the emergency outpatient clinic 3 days after. Blood tests revealed an increased inflammatory response, and contrast-enhanced computed tomography (CT) revealed a wall thickening of the subclavian artery, suggesting aortitis caused by pegfilgrastim. She was hospitalized on day 15 when CRP increased to 21.5 mg/dL and the high fever continued. Blood and urine culture tests were negative throughout. Pegfilgrastim-induced aortitis was suspected and she was observed without the use of steroids. Seven days later, her fever abated. A contrast-enhanced CT scan on day 26 showed the subclavian artery wall thickening had disappeared. The patient continues to be afebrile and is currently on weekly paclitaxel without use of G-CSF.

Conclusions: The onset of this disease is known to usually occur within 2 weeks after the first pegfilgrastim administration. Aortitis localized to the subclavian artery is relatively rare with the most frequent site being the aortic arch. Clinicians should be aware of the timing and location of onset of this disease.

Keywords: Breast cancer; Drug-induced aortitis; Granulocyte-colony stimulating factor; Pegfilgrastim.